Much has been written on the effects on the body in general and on the brain in particular of the arsphenamine group of drugs. The pathologic picture of what has been called postarsphenamine hemorrhagic encephalitis or, more recently, pericapillary encephalorrhagia1 is well known to pathologists. Multiple petechial hemorrhages scattered throughout the white matter of the brain of a patient in whom symptoms of encephalitis have developed after repeated injections of some form of arsphenamine are not likely to be mistaken for any other lesions. Somehow the occurrence of associated symmetric foci of hemorrhagic necrosis as a specific entity and their possible significance apparently have been overlooked even by clinicians and pathologists who have given attention to the general problem. It is the purpose of this study to describe this unusual and interesting lesion and to consider its evident relation to hemorrhagic encephalitis, with which it is frequently associated. In
COURVILLE CB, MARSH C. CEREBRAL LESIONS FOLLOWING ADMINISTRATION OF NEOARSPHENAMINE: MULTIPLE SYMMETRIC FOCI OF HEMORRHAGIC NECROSIS OF THE BRAIN. Arch Derm Syphilol. 1942;46(4):512–533. doi:10.1001/archderm.1942.01500160046007
Dermatology in JAMA: Read the Latest
Customize your JAMA Network experience by selecting one or more topics from the list below.